Texas, 2013

Damaging Wind in Texas, August 31, 2013

August 31, 2013 · NWS SHV · 1 event in 1 county or zone

Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Triple digit temperatures and dewpoints that mixed down into the lower 60s during the afternoon hours resulted in ample downburst conditions across Southwest Arkansas and Northeast Texas once storms developed from a disturbance aloft. These storms propagated southward and downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 3:07 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 3:07 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT SAT AUG 31 2013

.DISCUSSION...
CONVECTION HAS FINALLY DEVELOPED NORTH OF A SHORTWAVE TROUGH WHICH
WAS CENTERED VERY NEAR KSHV. 12Z SOUNDINGS INDICATED A WEAKER CAP
ACROSS SE OK/SRN AR. SFC TEMPS HAVE ALSO SOARED ABOVE 100 DEGREES
F WHICH HAS PROVIDED SUFFICIENT INSTABILITY FOR ROBUST CONVECTION.
SUB-SEVERE HAIL WILL BE POSSIBLE WITH THE STRONGER UPDRAFTS. LARGE
DEW POINT DEPRESSIONS IN THE LOW LEVELS ALSO SUGGEST THE POTENTIAL
FOR ISOLATED DAMAGING WIND POTENTIAL...SO A COUPLE OF SEVERE
STORMS CANNOT BE COMPLETELY RULED OUT THIS EVENING. MAIN SOURCE OF
INSTABILITY IS DIURNAL HEATING. THUS..CONVECTION SHOULD DIMINISH
LATER THIS EVENING AFTER SUNSET AND AS THE SHORTWAVE TROUGH
CONTINUES TO MOVE SOUTH.

A RETURN TO DRY AND HOT CONDITIONS IS EXPECTED AREAWIDE FOR MOST
OF SUNDAY. HOWEVER...A WEAK COLD FRONT WILL SLOWLY MOVE SOUTH OF
THE I-40 CORRIDOR BY SUNDAY AFTERNOON. THIS FRONT...ALONG WITH ANY
UPPER DISTURBANCES ROTATING AROUND THE UPPER RIDGE OVER THE DESERT
SW...SHOULD HELP FOCUS THE DEVELOPMENT OF ISOLATED TO WIDELY SCT
SHWRS/TSTMS. FRONT WILL BE SLOW TO MOVE SOUTH SO CHANCES FOR
CONVECTION SHOULD PERSIST THROUGH LATE TUESDAY NIGHT AND POSSIBLY
LINGERING INTO WEDNESDAY AFTERNOON ACROSS DEEP E TX/CNTRL LA.

SFC HIGH SHOULD BUILD INTO THE AREA BEHIND THE DEPARTING FRONT
WEDNESDAY AND THURSDAY. DRIER AND SLIGHTLY COOLER AIRMASS WILL
PROVIDE AT LEAST SOME RELIEF FROM THE RECENT TRIPLE DIGIT HIGHS.
MAX TEMPS SHOULD FALL BACK INTO THE LOW TO MID 90S WITH THE
HIGHEST TEMPS ACROSS E TX. SLOW WARMING TREND IS EXPECTED THROUGH
THE EXTENDED PERIODS WITH TEMPS BEGINNING TO EDGE BACK INTO THE
UPPER 90S ACROSS MUCH OF THE AREA BY NEXT WEEKEND. /09/

&&

.AVIATION...
UPPER LEVEL DISTURBANCE OVERHEAD THIS AFTERNOON AND AVAILABLE
MOISTURE WITH AFTERNOON HEATING PRODUCING SHOWERS AND
THUNDERSTORMS OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. MAY HAVE TO INCLUDE MENTION OF VCTS FOR
SITES ALONG AND NORTH OF INTERSTATE 20 FOR THIS EVENING. SCATTERED
CLOUDS AROUND 6 KFT AND 9 KFT THIS AFTERNOON INTO THE EVENING WITH
MVFR CEILINGS AND VISIBILITY RESTRICTIONS NEAR THUNDERSTORMS.
LATE TONIGHT AND INTO EARLY SUNDAY MORNING PATCH MIST/BR AND HAZE
WILL RESTRICT VISIBILITIES BETWEEN 01/10 UTC TO 01/14 UTC. LOW
CEILINGS OF MVFR POSSIBLE IFR AFFECTING KLFK.  WINDS LIGHT AND
VARIABLE THROUGH 01/14 UTC THEN SOUTH TO SOUTHWEST 6 TO 11 KNOTS
SUNDAY. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  99  74  97  74 /  20  10  20  20  20
MLU  70  97  72  97  72 /  20  10  20  20  20
DEQ  69 100  71  96  70 /  30  10  30  30  20
TXK  75  99  73  95  74 /  30  10  30  30  20
ELD  73  98  72  95  71 /  20  10  20  30  20
TYR  76  99  75  97  74 /  20  10  20  20  20
GGG  76 100  73  96  72 /  20  10  20  20  20
LFK  74  97  73  98  74 /  20  10  10  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

09/06
Hazardous weather outlook, Aug 31, 3:06 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT SAT AUG 31 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
406 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A SHORTWAVE
TROUGH MOVES OVER THE AREA. THE STRONGEST STORMS COULD PRODUCE
HAIL AND DAMAGING WIND GUSTS. THEREFORE...ONE OR TWO SEVERE STORMS
CANNOT BE RULED OUT...GENERALLY ALONG AND NORTH OF THE INTERSTATE
30 CORRIDOR. THIS ACTIVITY IS EXPECTED TO SLOWLY DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WEAK COLD FRONT WILL APPROACH THE AREA ON MONDAY AND WILL SLOWLY
MOVE SOUTH NEXT WEEK. ISOLATED THUNDERSTORMS COULD DEVELOP ALONG
THE FRONT DURING THE AFTERNOON HOURS MONDAY THROUGH WEDNESDAY.
WITH UNSEASONABLY HOT TEMPERATURES AND A DRY AIRMASS IN
PLACE...ANY STORMS THAT DEVELOP COULD PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

09

In the hours before

Special weather statement, Aug 31, 3:08 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
408 PM CDT SAT AUG 31 2013

TXZ110>112-126-312215-
CAMP-CASS-MARION-MORRIS-
408 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...MORRIS...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     DAINGERFIELD...HUGHES SPRINGS...JENKINS...LONE STAR AND ROCKY
     BRANCH...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HUGHES SPRINGS...OR 19 MILES
EAST OF PITTSBURG...MOVING SOUTH AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Local storm report, Aug 31, 3:33 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 N DE QUEEN            34.06N  94.34W
08/31/2013                   SEVIER             AR   LAW ENFORCEMENT

            A COUPLE TREES WERE DOWNED JUST NORTH OF DE QUEEN WHICH
            DOWNED POWER LINES.

&&

EVENT NUMBER SHV1300341

13
Special weather statement, Aug 31, 5:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 PM CDT SAT AUG 31 2013

TXZ124-010015-
WOOD-
612 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     HAINESVILLE AND WINNSBORO...

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF SCROGGINS...OR 6
MILES SOUTHEAST OF WINNSBORO...MOVING SOUTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13

The radar

The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 31, 5:25 PM CST
Where
Wood County, 3.45 mi S of Musgrove
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -95.230

A tree was downed southeast of Winnsboro along Hwy. 852E and CR. 4490.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466132.